Texas, 2013

Damaging Wind in Texas, August 6, 2013

August 6, 2013 · NWS LUB · 1 event in 1 county or zone

During the afternoon and evening hours of the fifth, isolated thunderstorms developed across the South Plains. One of these thunderstorms significantly weakened near Lubbock Preston Smith International Airport (KLBB).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the afternoon and evening hours of the fifth, isolated thunderstorms developed across the South Plains. One of these thunderstorms significantly weakened near Lubbock Preston Smith International Airport (KLBB). A few minutes after the last reported lightning strike, the Automated Surface and Observation Station (ASOS) at KLBB reported a severe wind gust to 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 6, 5:28 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 6, 5:28 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT TUE AUG 6 2013

.AVIATION...
ASIDE FROM SOME SCT SHOWER ACTIVITY /WITH ISOLATED THUNDER THREAT/
AT KLBB...TRANQUIL CONDITIONS EXPECTED AT BOTH TERMINALS THIS
EVENING. SCATTERED STORMS WILL BE POSSIBLE AGAIN WEDNESDAY
AFTERNOON AT BOTH TERMINALS.  CHECK DENSITY ALTITUDE.

&&

.PREV DISCUSSION... /ISSUED 549 PM CDT TUE AUG 6 2013/

UPDATE...
GIVEN RECENT RADAR TRENDS...HAVE UPDATED TO EXPAND THE ISOLATED
THUNDER MENTION TO ENCOMPASS MUCH OF THE SOUTHERN SOUTH PLAINS
BEFORE 00Z. ALSO DECIDED TO EXPAND THE ISOLATED STORM MENTION
SLIGHTLY EASTWARD OVER THE ENTIRE CAPROCK AFTER 00Z GIVEN THE
RECENT SATELLITE/RADAR TRENDS AND LATEST SHORT-RANGE NWP.
REGARDLESS...GUSTY WINDS AND MINIMAL RAINFALL WILL BE THE GENERAL
RULE WITH THE HIGH-BASED ACTIVITY GIVEN THE INVERTED-V TYPE
SOUNDINGS AND LOW INSTABILITY/SHEAR ENVIRONMENT.

PREV DISCUSSION... /ISSUED 334 PM CDT TUE AUG 6 2013/

SHORT TERM...
A HOT DAY IS IN PLACE ACROSS THE REGION WITH ALMOST ALL OF THE
ROLLING PLAINS AND PORTIONS OF THE SOUTH PLAINS AT OR JUST ABOVE 100
DEGREES.  HOWEVER...A WEAK SURFACE LOW HAD DEVELOPED OVER THE
NORTHWESTERN SOUTH PLAINS ALONG WITH A DIFFUSE DRYLINE RUNNING FROM
NEAR MULESHOE DOWN TO BETWEEN BROWNFIELD AND TAHOKA.  DEEP BOUNDARY
LAYER MIXING HAS RESULTED IN AN INVERTED-V TYPE SOUNDING AND WEAK
ELEVATED INSTABILITY HAS ALLOWED ISOLATED SHOWERS AND THUNDERSTORMS
TO DEVELOP IN VARIOUS SPOTS ACROSS THE REGION.  IT REMAINS PRETTY
DIFFICULT TO TELL HOW FAR EAST THE ACTIVITY WILL PUSH AS MODELS HAVE
LITTLE CONSISTENCY IN THE COVERAGE AND LOCATION OF SHOWER/STORM
DEVELOPMENT.  WILL CONTINUE TO CARRY A MENTION OF ISOLATED STORMS
FOR THE WESTERN HALF OF THE FORECAST AREA DUE TO THE DEEP MIXING AND
MEAGER CAPE VALUES ABOVE THE MIXED LAYER. ANYTHING THAT DOES MANAGE
TO DEVELOP WILL BE RELATIVELY SHORT-LIVED HOWEVER AND DO NOT EXPECT
TO SEE APPRECIABLE RAINFALL AMOUNTS.

AFTER ANOTHER MILD NIGHT TONIGHT...TEMPERATURES WILL NOT BE QUITE AS
HOT AS TODAY AS THE RIDGE CONTINUES TO SLOWLY BREAK DOWN.  THERE MAY
ONCE AGAIN BE ISOLATED SHOWERS/STORMS LATE IN THE AFTERNOON AS
ANOTHER DAY OF DEEP MIXING DEVELOPS AND THERE CONTINUES TO BE SOME
WEAK INSTABILITY ALOFT THAT MAY ONCE AGAIN RESULT IN ISOLATED
SHOWER/STORM DEVELOPMENT LATE IN THE AFTERNOON AND EARLY EVENING.
MODELS HAVE HELD UP THE FRONT ACROSS THE NORTHERN PANHANDLE FOR
TOMORROW AFTERNOON SO HIGH TEMPERATURES WILL REMAIN SUSPECT UNTIL WE
SEE HOW FAR SOUTH THE FRONT WILL MAKE IT. A BIT FARTHER SOUTH THAN
WHAT THE MODELS HAVE AND WE COULD SEE HIGH TEMPERATURES HIGHER
THAN THE FORECAST DUE TO COMPRESSIONAL WARMING.

JORDAN

LONG TERM...
THE SYNOPTIC PATTERN AT THE START OF THE EXTENDED PERIOD WILL BE
COMPRISED OF AN UA RIDGE LOCATED ACROSS SE TEXAS THUS PROMOTING SW
FLOW ALOFT...WHILST AN UA TROUGH NEARS THE PANHANDLES. MODEL
INCONSISTENCIES ARE SHOWN WITH REGARD TO WHETHER THE BEST LARGE SCALE
ASCENT IN ASSOCIATION WITH THE UA TROUGH WILL REMAIN NORTH OF THE
SOUTHERN PLAINS /PER THE NAM/...OR IF SOME ENERGY MANAGES TO MOVE
ACROSS THE FA /PER THE GFS/. THIS LIFT COMBINED WITH AN EASTWARD
MOVING SFC TROUGH IS SHOWN TO BE A SOURCE OF PRECIP VIA THE
GFS...WHEREAS THE NAM HAS LITTLE TO NO PRECIP SIGNAL DESPITE A
NOTABLE SFC TROUGH. ANOTHER FEATURE MODELS CONTINUE TO STRUGGLE
WITH IS THE TIMING OF A COLD FRONT...AS IT IS DEPICTED EITHER
THURSDAY MORNING OR LATE THURSDAY NIGHT/EARLY FRIDAY MORNING. WHAT
IS AGREED UPON IS PRECIP DEVELOPING ALONG THE FRONT AS WINDS VEER
TO AN UPSLOPE COMPONENT AND PWATS INCREASE /1.10-1.60 INCHES/.
FURTHERMORE...FORECAST SOLUTIONS DISPLAY PRECIP CHANCES EXTENDING
INTO FRIDAY AS EASTERLY SFC WINDS AND HENCE MOIST LOW LEVELS
ENSUE. WILL THEREFORE HOLD ON TO MENTIONABLE POPS THURSDAY-FRIDAY
AS THAT SEEMS REASONABLE.

BY THE WEEKEND...THE UA RIDGE IS ANTICIPATED TO RETROGRADE BACK
ACROSS THE SOUTHERN PLAINS WHICH WILL LIKELY PROMOTE RATHER SLIM/NIL
CHANCES FOR PRECIP. HOWEVER IT IS INTERESTING TO NOTE THAT WHILE THE
UA RIDGE PROPAGATES BACK TOWARDS THE REGION...SW FLOW ALOFT IS STILL
PREVALENT ACROSS E NM AND THE FAR NW ZONES. THE GFS IN PARTICULAR
HINTS AT AN EMBEDDED IMPULSE MOVING ACROSS THE AFOREMENTIONED AREAS
ON SUNDAY...WHICH COULD LEAD TO A FEW STORMS BRUSHING ACROSS THE
NWRN ZONES /ESPECIALLY WITH PROGGED ADEQUATE SWRLY STEERING FLOW/.
THIS PRECIP DEPICTION COULD BE OVERDONE AS OTHER LONG TERM
SOLUTIONS ARE MUCH LESS OPTIMISTIC. EARLY NEXT WEEK...THE UA
RIDGE WILL CONTINUE ITS WESTWARD TRANSLATION TO ACROSS SE NM/NRN
OLD MEXICO HENCE PROMOTING NW FLOW ALOFT. THIS FLOW IS OF COURSE
CONDUCIVE FOR PRECIP ACTIVITY ACROSS THE HIGHER MOUNTAINOUS
TERRAIN...TO MAKE IT ACROSS THE REGION. SILENT POPS PREVAILS
BEYOND FRIDAY ATTM...BUT WILL NEED TO SEE IF QPF SIGNALS ACROSS
THE NWRN ZONES FOR THE WEEKEND /WITH REGARD TO SW FLOW ALOFT/...AND
ACROSS THE NRN ZONES EARLY NEXT WEEK /WITH REGARD TO NW FLOW
ALOFT/ PERSISTS IN FUTURE MODEL RUNS. IF SO...MENTIONABLE POPS MAY
NEED TO BE INSERTED.

TEMPS WILL BE TRICKY ON THURSDAY...AS IT WILL DEPENDENT ON THE
PROGRESS OF THE COLD FRONT. WILL DO A BLEND OF SOLUTIONS AND
MAINTAIN TEMPS IN THE 90S TO LOWER TRIPLE DIGITS FOR NOW...BUT THESE
TEMPS COULD BE TOO WARM IF THE FRONT IS AS FAST AS EXPECTED PER THE
NAM. WITH RAIN CHANCES PERSISTING INTO FRIDAY...BELOW NORM TEMPS
WILL PREVAIL /80S AND 90S/ FOLLOWED BY A SLOW WARMUP INTO EARLY NEXT
WEEK /MID TO UPPER 90S/.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  94  66  92  64 /  20  20  30  20  20
TULIA         69  98  68  94  66 /  20  20  30  20  20
PLAINVIEW     68  99  69  95  67 /  20  20  20  20  20
LEVELLAND     71  99  70  95  67 /  20  20  20  20  20
LUBBOCK       74 100  71  95  69 /  20  20  20  20  20
DENVER CITY   71  99  72  98  68 /  20  20  20  20  20
BROWNFIELD    72 102  71  98  69 /  20  20  20  20  20
CHILDRESS     75 103  73  99  70 /  10  20  20  20  20
SPUR          76 103  74 100  71 /  10  20  20  20  20
ASPERMONT     78 106  76 100  75 /  10  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Aug 6, 4:26 AM CST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
526 AM CDT TUE AUG 6 2013

TXZ021>044-071030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
526 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
August 6, 10:29 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The ASOS site at Lubbock Preston Smith International Airport reported a gust to 62 mph under a decaying thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458569.